From St. Louis, Missouri, USA:
Our daughter is 5, and has had diabetes since 2. Her control is getting better, but we continue to have problems with the dawn phenomenon and highs up to 300 around 8 A.M. We currently are giving a bedtime snack, and she gets NPH around 9 P.M.
Is the NPH wearing off or being broken down so quickly that it is gone in the A.M.? Is there a good way to monitor and cover for the morning highs? It does not seem to matter what she is early in the morning, i.e., 2 A.M. she could be 100, and still wake up with 300. Hypoglycemia has not been a problem at night.
Be sure to check with your diabetes team before making any changes in your daughter's insulin. If you are sure that she is not low overnight, and if her insulin dose is not too high, then she may be helped by an increase in her nighttime NPH. If you are awake later than 9 P.M., some people would give the NPH an hour or so later to try to get longer action and better coverage during the dawn hours. Also discuss the content of the bedtime snack with your dietitian.
Original posting 22 Jul 97
Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.